Case Presentation: An 88-year-old woman with a history of hypertension, atrial fibrillation, and HFpEF presented with a right femur fracture following a mechanical fall. Physical exam revealed a right femur fracture and small ascites. The patient underwent a right hemiarthroplasty on hospital day (HD) 4 and received cefazolin perioperatively.On HD 9, the patient developed abdominal discomfort, gas, and diarrhea. On HD 10, the patient developed worsening ascites. Paracentesis removed 1.1 L ascitic fluid with an absolute neutrophil count (ANC) of 480 cells and a high SAAG of 1.2. Ascitic fluid gram stain and culture revealed no organisms. Ceftriaxone, spironolactone, and furosemide were initiated. The patient’s diarrhea worsened, and on HD 12, a stool sample was positive for Clostridium difficile (C diff). Oral vancomycin treatment was initiated.The patient continued to have large volume diarrhea and worsening ascites. On HD 16, 12 L of ascitic fluid were removed. Analysis showed an ANC of 1,027 cells and a low SAAG of 0.3. The patient was transitioned from oral vancomycin and ceftriaxone to fidaxomicin and piperacillin-tazobactam. A diagnosis of C diff ascites was made clinically. On HD 21, piperacillin-tazobactam was stopped. The patient’s ascites and diarrhea improved, and the patient was discharged to a nursing facility on HD 30, with a prolonged course of fidaxomicin.
Discussion: To our knowledge, there have only been nine other reported cases of C diff causing ascites. Our patient was initially diagnosed with spontaneous bacterial peritonitis and C diff infection. The C diff infection and ascites failed to resolve until initiation of fidaxomicin. Of note, the first ascitic fluid sample revealed high SAAG ascites, whereas the second sample revealed low SAAG ascites. Given the correlation of the patient’s ascites with the severity of her C diff, the patient was diagnosed with C diff ascites.This case is relevant to the hospitalist as it highlights C diff infection as a potential cause of ascites in the hospitalized patient. Previous reports of C diff ascites have been associated a low SAAG and resolution with oral vancomycin. Our case demonstrates how C diff ascites can present with a high SAAG ascites, and that lack of resolution may require transition to fidaxomicin.
Conclusions: C diff ascites is diagnosed clinically and should be on the differential for ascites in the hospital, especially if accompanied by C diff diarrhea. If the ascites fails to improve with oral vancomycin, fidaxomicin should be considered.